Hip Pointers

Abstract & Commentary

Synopsis: Thiazide use for at least 1 year is associated with a decreased incidence of hip fractures, but that decrease disappears 4 months after discontinuation.

Source: Schoffs MW, et al. Ann Intern Med. 2003;139:476-482.

The Rotterdam Study, a prospective, population-based cohort study, began in 1990 with an invitation to all people of Ommoord, The Netherlands, who were 55 years or older to participate in a study of disease and disability in the elderly. There were 10,275 eligible Ommoordians and 7983 signed up. Before the study started, 84 persons died and 8 had hip fractures, leaving 7891 (3071 men and 4820 women). Their medical histories, physical examinations, laboratories, and demographics were recorded initially and at follow-up visits. The researchers had access to all of their prescription data, including which drugs were prescribed, in what doses, the number dispensed, and the daily frequency.

Schoffs and colleagues looked at the occurrence of hip fracture (excluding pathologic fractures and fractures in prosthetic hips) from 1991 to 1999 and their relationship to thiazide diuretics and chlorthalidone, which is not strictly a thiazide, but behaves like one.

As might be expected, there were fewer fractures in men (60, 2%) than in women (221, 5%), and persons with hip fractures were older than the group as a whole (78.2 vs 68.9 years). As patients aged, the more likely they were to sustain a fracture (0.7% in the group aged 55-64 vs 11.8% in those 85 years or older).

When use of thiazide diuretics was examined, ever-use decreased the risk of fracture (hazard ratio, 0.94 [95% confidence interval, 0.72-1.24]). Since the confidence interval (CI) includes 0, this is not statistically significant. Current use (without regard to duration of use) was similarly insignificant (HR, 0.71 [CI, 0.47-1.06]. However, when duration of current use was factored in, there was a statistically significant inverse relation to risk of hip fracture (HR, 0.99 [CI, 0.97-0.99]). At the top end of duration of use (> 365 days), the HR was 0.46 (CI, 0.21-0.96). The risk returned to baseline 120 days after discontinuing the medication. There was an additive effect among patients with higher calcium intake but no effect when bone mineral density was assessed.

Comment by Allan J. Wilke, MD

The thiazide-hip fracture connection has been around for better than a decade now,1,2 and the association of increased bone mineral density and thiazides goes back even further.3 We even think we know how it happens: thiazides reduce urinary calcium excretion,4 and they may have a direct action on osteoclasts.5 So, do we have a lock on prescribing thiazides in hopes of preventing fractures? No! None of these studies (including the present one) are randomized controlled trials (RCT). They are observational; they did not randomly assign patients to either receive the drug or a placebo. The patients were on thiazides presumably to treat hypertension or congestive heart failure (CHF). There could be something about hypertensives or CHFs that protects them from hip fractures (not likely, but theoretically possible). In fairness, there is a study that randomized hypertensive women to chlorthalidone that demonstrated decreased bone loss,6 but this is a secondary end point, not the gold standard of fracture prevention. The current study went to great lengths to control for confounding factors, but in the end the best spin you can put on the data is that if you are older than age 55 and taking a thiazide for at least 1 year, your risk of having a hip fracture is about half of what it would be if you weren’t. If you stop, your risk goes back to baseline in 4 months.

One of the things that I consider when I’m sizing up articles for review is whether the results will change the way I care for patients. This article does not meet that standard, because, just as JNC-7 recommends,7 I almost always prescribe a thiazide diuretic when I treat hypertension. That said, I will feel more assured (sort of) that at the same time I am treating hypertension, I may be preventing hip fractures.

Currently, the Food and Drug Administration has approved alendronate (Fosamax®), calcitonin (Miacalcin®), calcium, estrogens, raloxifine (Evista®), risendronate (Actonel®), and teriparatide (Forteo®) for the prevention of osteoporosis. Should the thiazides be added? After all, they are dirt-cheap and have reasonable adverse side effect profiles. However, until there are well done double-blinded, placebo-controlled RCTs that enroll normotensive individuals and that use fracture prevention as the primary end point, we should stifle our desire to do something for our patients just because "it sounds like a good thing."

Dr. Wilke, Assistant Professor of Family Medicine, Medical College of Ohio, Toledo, OH, is Associate Editor of Internal Medicine Alert.

References

1. LaCroix AZ, et al. N Engl J Med. 1990;322:286-290.

2. Ray WA, et al. Lancet. 1989;1:687-690.

3. Wasnich RD, et al. Obstet Gynecol. 1986;67:457-462.

4. Hilker RR. J Occup Med. 1970;12:444-445.

5. Lalande A, et al. J Bone Miner Res. 2001;16:361-370.

6. Wasnich RD, et al. Osteoporos Int. 1995;5:247-251.

7. Chobanian AV, et al. JAMA. 2003;289:2560-2572.

Readers are Invited. . .

Readers are invited to submit questions or comments on material seen in or relevant to Internal Medicine Alert. Send your questions to: Robert Kimball, Internal Medicine Alert, c/o Thomson American Health Consultants, P.O. Box 740059, Atlanta, GA 30374. For subscription information, you can reach the editors and customer service personnel for Internal Medicine Alert via the internet by sending e-mail to robert.kimball@ahcpub.com. We look forward to hearing from you.